Institutional members access full text with Ovid®

Acute liver failure after recommended doses of acetaminophen in patients with myopathies

Ceelie, Ilse MD; James, Laura P. MD; Gijsen, Violette MSc; Mathot, Ron A. A. PharmD, PhD; Ito, Shinya MD; Tesselaar, Coranne D. MD; Tibboel, Dick MD, PhD; Koren, Gideon MD; de Wildt, Saskia N. MD, PhD

doi: 10.1097/CCM.0b013e318206cc8f
Clinical Investigations

Objective: To determine the likelihood that recommended doses of acetaminophen are associated with acute liver failure in patients with myopathies.

Design: Retrospective analysis.

Setting: Level III pediatric intensive care unit.

Patients: Two pediatric patients with myopathies and acute liver failure.

Clinical Investigations: We determined acetaminophen protein adduct levels, in combination with a literature review and systematic evaluation of the cases, using the Roussel Uclaf Causality Assessment Method for drug-induced liver injury to assess causality between recommended acetaminophen dosing and acute liver failure in two children with myopathies.

Main Results: The serum adduct levels were consistent with the values previously reported in children with acute liver injury following acetaminophen overdose. We found four similar cases of acute liver failure in pediatric and adult patients with myopathies following recommended acetaminophen doses in the literature (n = 3) and personal communication (n = 1). The Roussel Uclaf Causality Assessment Method suggested a probable relationship between acetaminophen use at recommended doses and acute liver failure in our myopathy patients.

Conclusion: Our data suggest that some patients with myopathies who are receiving recommended doses of acetaminophen may be at increased risk for the development of toxicity resulting in acute liver failure. More studies are needed to corroborate these findings. In the meantime, we would advise physicians to be alert in these patients while taking acetaminophen, especially when critically ill or postoperative.

From the Intensive Care and Department of Pediatric Surgery (IC, VG, DT, SdW) Erasmus MC Sophia Children's Hospital, Rotterdam, The Netherlands; Department of Pediatrics (LPJ), Section of Clinical Pharmacology and Toxicology, University of Arkansas for Medical Sciences, Little Rock, AR; Division of Clinical Pharmacology and Toxicology (VG, GK), Hospital for Sick Children, Toronto, Canada; Hospital Pharmacy (RAAM), Erasmus MC, Rotterdam, The Netherlands; Division of Clinical Pharmacology and Toxicology (SI), Hospital for Sick Children, Toronto, Canada; Department of Pediatrics (CDT), Amphia Hospital, Breda, The Netherlands; and Ivey Chair in Molecular Toxicology (GK), Department of Medicine, University of Western Ontario, London, Canada.

Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal's Web site (http://www.ccmjournal.com).

Dr. James is part owner of Acetaminophen Toxicity Diagnostics, LLC. Dr. James is the recipient of a National Institutes of Health grants (R41 DK079387 and DK081406) for the development of a point of care test for the measurement of acetaminophen protein adducts (awarded by the National Institutes of Diabetes and Digestive Diseases). The remaining authors have not disclosed any potential conflicts of interest.

For information regarding this article, E-mail: s.dewildt@erasmusmc.nl

© 2011 by the Society of Critical Care Medicine and Lippincott Williams & Wilkins